The Krokodil's bite: At least two users of "synthetic heroin" struck by flesh-eating disease in Arizona

Mike Krumboltz
Yahoo News

Doctors in the United States believe they're seeing the first victims of a designer drug called krokodil — so-called because it can rot users skin but not before making it go green and scaly.

According to KPHO, two cases in Arizona mark the first reported jump from Russia, where its use has hit epidemic proportions.

Krokodil is often referred to as "synthetic heroin," and users inject it to get high. It consists of a witch's brew of "codeine, iodine, gasoline, paint thinner, hydrochloric acid, lighter fluid and red phosphorus."

Also called desomorphine, the drug first surfaced in Siberia roughly 10 years ago. It has since become a deadly problem across Russia, Time Magazine reported in 2011.

Dr. Frank LoVecchio, the co-medical director at Banner's Poison Control Center, told KPHO that the two Arizona incidences are, as far as he knows, "the first cases in the United States that are reported."

He added, "We're extremely frightened."

While speaking to Reuters, LoVecchio said, "What is catastrophic is what happens to your skin. What is catastrophic is what happens to the insides of you. It dissolves people's fat and dissolves people's muscle tissue."

Krokodil's high is similar to heroin, but is significantly less expensive and easier to acquire in Russia, according to USA Today

In addition to the appearance of rotting flesh, consistent users of the drug reportedly suffer from slurred speech and jerky motor skills, leading many to refer to krokodil as the "zombie drug."

Those who become addicted to krokodil have average life expectancies ranging from two to three years, according to Time's investigation. Use of the drug can damage blood vessels, muscles, cartilage and bones. It can also lead to brain damage.